Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 6, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 10, 2001, 5:04 PM CST for Clark County, Meade County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 10, 2001, 5:04 PM CST (23:04 UTC)
- Expired
- Mar 10, 2001, 5:45 PM CST
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 5:10 PM CST | Hail 0.75 | Fowler, KS | |
| Mar 10, 5:40 PM CST | Hail 0.75 | Minneola, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 102305 SVRDDC KSC025-119-102345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 504 PM CST SAT MAR 10 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLARK COUNTY IN KANSAS EASTERN MEADE COUNTY IN KANSAS * UNTIL 545 PM CST * AT 504 PM CST...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF CLARK STATE LAKE...OR ABOUT 13 MILES SOUTH OF MINNEOLA...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED CLARK STATE LAKE AT 545 PM CST THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES WIND PUP TO 60 MILES AN HOUR STAY AWAY FROM WINDOWS. LAT...LON 3730 10016 3714 10006 3728 9966 3746 9979 KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 3:20 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 10, 3:20 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CST SAT MAR 10 2001 FORECAST CHALLENGES CONTINUE TO BE PRECIP TIMING AND AMOUNTS AS WELL AS TEMPERATURES ALL PERIODS. WATER VAPOR ATTM SHOWS UPPER LOW ROTATING OVER CENTRAL ARIZONA WITH TSTORM ACTIVITY IN NORTHWEST NEW MEXICO. REGIONAL RADAR ALSO SHOWING PRECIPITATION OVER NORTHEAST COLORADO ASSOCIATED WITH VORT MAX AHEAD OF UPPER SYSTEM. 20Z SURFACE METARS REVEAL THIS IS ALL SNOW WITH A NORTHEAST-SOUTHWEST ORIENTED SURFACE FRONT SLIDING SOUTH ACROSS CENTRAL KANSAS INTO SOUTHEAST COLORADO. 12Z ANALYSIS SHOWED STRONG 130KT JET EXTENDING SOUTHEASTWARD ACROSS BAJA CALIFORNIA AND A WEAKER 90KT JET NOSING INTO NORTH DAKOTA ASSOCIATED WITH A WAVE HEADED INTO THE GREAT LAKES REGION. 500H SHOWED UPPER LOW CENTERED OVER SOUTHERN NEVADA WITH 120M HEIGHT FALLS AHEAD OF IT AT KFLG. THIS INDICATES LOW SHOULD TRACK EAST ACROSS FOUR CORNERS REGION AND HEAD TOWARDS CENTRAL PLAINS. ABUNDANT MID LEVEL MOISTURE IN PLACE ACROSS ROCKIES AND CENTRAL PLAINS AVAILABLE TO THIS SYSTEM VIA WV LOOP AND 700H ANALYSIS. MODELS INITIALIZED FAIRLY WELL AND ALL PROG UPPER SYSTEM TO MOVE EAST ACROSS SOUTHWEST AND MOVE INTO CENTRAL PLAINS BY SUNDAY NIGHT. ALL MODELS BRING STRONG VORT MAX INTO WESTERN KANSAS OVERNIGHT WITH DIFLUENT FLOW AT 500MB. THESE DYNAMICS IN COMBINATION WITH COLD AIR SINKING SOUTH BEHIND THE SURFACE FRONT WILL SET THE STAGE FOR ACCUMULATING SNOW FOR NORTHWEST AND CENTRAL COUNTIES. THE SOUTHEAST LOOKS LIKE IT WILL REMAIN IN THE WARM AIR OVERNIGHT INTO SUNDAY AND ONLY SEE RAIN UNTIL SUNDAY NIGHT. MODELS HAVE BACKED OFF SNOWFALL AMOUNTS FROM PREVIOUS RUNS BUT CONTINUE TO ADVERTISE HEAVIEST SNOW IN MY NORTHWESTERN COUNTIES. THINK SNOW ACCUMULATIONS WILL SET UP IN A NORTHWEST TO SOUTHEAST GRADIENT WITH 3 TO 5 IN NORTHWEST COUNTIES WITH 1 TO 3 LIKELY IN NORTH AND CENTRAL COUNTIES. THEREFORE WILL GO WITH WINTER WEATHER ADV FOR SNOW AND BLOWING SNOW FOR THESE COUNTIES. AFTER LOOKING AT MODEL SOUNDINGS, DONT THINK PRECIP TYPE SHOULD BE A PROBLEM, THINK RAIN WILL CHANGEOVER TO SNOW FAIRLY QUICKLY. THE SURFACE FRONT APPEARS TO GET HUNG UP ACROSS SE CWA OVERNIGHT THROUGH TOMORROW UNTIL UPPER SYSTEM MOVES OVERHEAD AND LIFTS SURFACE LOW OUT OF PANHANDLE REGION ALLOWING COLD AIR TO SPILL SOUTH ON BACK SIDE OF SFC LOW. FOR TEMPERATURES, THINK GOING FORECAST LOOKS GOOD WITH LOWS FROM MID 20S TO AROUND 30 FOR MOST OF CWA AND MID 30S SOUTHEAST AND WILL CONTINUE WITH THIS. SUNDAY, AS UPPER LOW MOVES OVER WESTERN KANSAS, AVN ADVERTISES DRY SLOT MOVING ACROSS SOUTHEASTERN COUNTIES AND THINK THIS COULD ALLOW TEMPS TO WARM INTO THE 40S WITH SOME SUN. THE REMAINDER OF THE CWA WILL BE UNDER CAA AND WILL GO SLIGHTLY BELOW GUIDANCE WITH HIGHS IN LOWER 30S BUT WITH 40 TO 45 SOUTHEAST. SUNDAY NIGHT AS UPPER LOW MOVES NORTHEAST AND SURFACE LOW UNDERGOES INTENSIFICATION THINK CHANCE FOR SNOW IS STILL LIKELY ACROSS EASTERN CWA WITH COLD AIR FINALLY SINKING INTO SOUTHEAST COUNTIES, RAIN SHOULD CHANGE TO SNOW. HOWEVER, THINK MOST OF THE SNOW WILL BE LIGHT IN NATURE ON BACK SIDE OF LOW WITH LITTLE ACCUMULATIONS. THINK LOWS WILL DIP INTO TEENS TO AROUND 20 WITH NORTHERLY WINDS AND SNOW ON GROUND IN MOST PLACES, THEREFORE CUTTING GUIDANCE. SUNDAY NIGHT AND MONDAY LOOK TO BE WINDY AS SURFACE LOW DEEPENS AND MOVES EAST. MONDAY, UPPER SYSTEM MOVES OUT BUT UPPER ENERGY CONTINUES TO ROTATE THROUGH CWA SO WILL KEEP CHANCE OF SNOW GOING FOR ALL BUT FAR NORTHWEST CWA. TEMPERATURES SHOULD BE IN LOWER 30S ACCOUNTING FOR SNOW COVER AND THEREFORE GOING BELOW GUIDANCE. EXTENDED DISCUSSION... NOT A LOT OF TIME TO EXAMINE THE EXTENDED MODELS FOR THIS PACKAGE. THE STORM MOVING THROUGH THE CENTRAL PORTIONS OF THE U.S. THIS WEEKEND WILL BE SLOW TO MOVE OUT AS ANOTHER SHOT OF ENERGY DIVES INTO THE WEST SIDE OF THE UPPER TROUGH AND EFFECTIVELY HOLDS THE UPPER TROUGH BACK OVER THE REGION ON MONDAY. AVN MODEL HAS THIS SYSTEM FINALLY MOVING TO THE EAST OF THE AREA ON TUESDAY. WILL KEEP A SLIGHT CHANCE FOR SNOW GOING MONDAY NIGHT AS THE UPPER TROUGH MOVES THROUGH. SHOULD SEE A FEW DAYS OF DRY BUT COOLER THAN NORMAL WEATHER AS AREA IS UNDER NORTHWEST FLOW ALOFT. NEXT SYSTEM DIVING DOWN INTO THE CONUS FROM WESTERN CANADA ON WEDNESDAY SHOULD PUSH A COLD FRONT INTO THE CENTRAL PLAINS BY THURSDAY MORNING AS IT CONTINUES TO DIG. MRF PROGS THIS TROUGH TO SHEAR OUT AND BECOME ELONGATED FROM THE SOUTHWESTERN U.S. INTO THE GREAT LAKES AND THEN EVENTUALLY SPLIT WITH THE WESTERN ENERGY GOING FARTHER SOUTH. THIS SHOULD RESULT IN THE COOLER THAN NORMAL BUT MAINLY DRY REGIME CONTINUING INTO NEXT WEEKEND. THANKS FOR COORDINATION...ICT PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 029/032 022/033 024 776 GCK 027/032 018/032 022 +74 EHA 025/031 017/033 024 886 LBL 028/032 020/033 024 776 HYS 024/029 015/030 020 887 P28 034/043 024/037 026 765 .DDC...NONE. COLEMAN/GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 3:10 PM CST | Severe Thunderstorm Warning | DDC | Seward | 35 min |
| Mar 10, 3:35 PM CST | Severe Thunderstorm Warning | DDC | Meade | 40 min |
| Mar 10, 3:49 PM CST | Severe Thunderstorm Warning | DDC | Seward | 31 min |
| Mar 10, 4:15 PM CST | Severe Thunderstorm Warning | DDC | Clark, Meade | 45 min |
| Mar 10, 4:25 PM CST | Severe Thunderstorm Warning | DDC | Gray, Meade | 50 min |
| Mar 10, 5:25 PM CST | Severe Thunderstorm Warning | DDC | Meade | 35 min |
| Mar 10, 5:46 PM CST | Severe Thunderstorm Warning | DDC | Clark | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.